The Hillary collpase last Sunday has prompted a lot of speculation on her condition. Early on I was inclined to blame her neurological condition on her history of concussion and cerebral vein thrombosis.
That seemed logical, given her history. However, it does not explain her quick recovery. It also has nothing to do with pneumonia.
This video has now convinced me that she has Parkinson’s Disease, and it is fairly advanced. In the video, the physician mentions Apomorphine, which is not morphine but an alpha adrenergic drug used in Parkinson’s Disease.
Currently, apomorphine is used in the treatment of Parkinson’s disease.
What use does it have in Parkinson’s? It is used for “Non-motor symptoms.”
What does that mean ? Parkinson’s Disease is characterized by a serious of motor disabilities.
The cardinal symptoms of Parkinson’s disease are resting tremor, slowness of movement (bradykinesia) and rigidity. Many people also experience balance problems (postural instability). These symptoms, which often appear gradually and with increasing severity over time, are usually what first bring patients to a neurologist for help. Typically, symptoms begin on one side of the body and migrate over time to the other side.
These symptoms are typically controlled with Dopamine like drugs, such as L-Dopa. There are other symptoms less easily controlled.
For example, in advanced cases, difficulty swallowing can cause Parkinson’s patients to aspirate food into the lungs, leading to pneumonia or other pulmonary conditions. Loss of balance can cause falls that result in serious injuries or death. The seriousness of these incidents depends greatly on the patient’s age, overall health and disease stage.
There are also side effects of L Dopa.
L-DOPA therapy is further complicated by the development of movement disorders called dyskinesias after 5 – 10 years of use in most cases.
Dyskinesias are movement disorders in which neurological discoordination results in uncontrollable, involuntary movements. This discoordination can also affect the autonomic nervous system, resulting in, for example, respiratory irregularities (Rice 2002). Dyskinesia is the result of L-DOPA-induced synaptic dysfunction and inappropriate signaling between areas of the brain that normally coordinate movement, namely the motor cortex and the striatum (Jenner 2008).